Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 6, 2003, 7:11 PM CDT for Iroquois County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 7:11 PM CDT (00:11 UTC)
- Expired
- Jul 6, 2003, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Iroquois County, IL
The radar
The Chicago radar (KLOT), 106 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3257 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 070011 SVRLOT ILC075-070100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 711 PM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 800 PM CDT * AT 711 PM CDT A SEVERE THUNDERSTORM WAS LOCATED OVER BUCKLEY...OR ABOUT 11 MILES NORTH OF PAXTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CISSNA PARK AROUND 720 PM CDT. MILFORD AROUND 735 PM CDT. WATSEKA AROUND 740 PM CDT. SHELDON AROUND 750 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... QUARTER SIZE HAIL. LAT...LON 4071 8815 4051 8811 4050 8757 4089 8756 $$ NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 6, 2:00 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CDT SUN JUL 6 2003 DISCUSSION FOR AFTERNOON GRIDS AND ZONES... SVR WX IN PROGRESS. SEE SWODY1 AND HWOLOT FOR DETAILS ON TSTM DVLPMT NXT 18 HRS. HAVE CHGD LTL IN GRIDS/ZONES XCP FOR WED-THU. HAVE INTODUCED MENTION OF PRECIP THIS PERIOD BASED ON 12Z MDL RUNS BRINGING ANOTHER COUPLE OF SHORT WAVES THRU NWLY H5 FLO DURG THIS PERIOD. OTRW LTL CHG TO FCST. .CHI...NONE MERZLOCK
Hazardous weather outlook, Jul 6, 11:00 AM CDT, 8 hours 11 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-071100-
HAZARDOUS WEATHER OUTLOOK/SUPPLEMENTAL
NATIONAL WEATHER SERVICE CHICAGO IL
1100 AM CDT SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
A WATCH BOX WILL BE ISSUED FOR THE ENTIRE AREA AROUND NOON.
FOLLOWING A LULL IN ACTIVITY THIS EVENING...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS AFTER MIDNIGHT IN AREAS NORTH OF ABOUT I
80...AND A SLIGHT RISK OF SEVERE STORMS SOUTH OF I 80.
DAMAGING WINDS WILL BE THE MAIN THREAT THIS AFTERNOON WITH ISOLATED
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES.
THE PRIMARY THREAT TONIGHT WILL BE DAMAGING WINDS AND LARGE HAIL.
A MESOSCALE STORM SYSTEM OVER NORTHEAST IOWA LATE THIS MORNING
WILLBE TRACKING EASTWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON.
AS IT DOES SO IT WILL BE MOVING INTO VERY UNSTABLE AIR OVER NORTHERN
ILLINOIS AND NORTHWEST INDIANA. DUE TO THE DEGREE OF INSTABILITY IN
PLACE...WITH SURFACE TEMPERATURES AROUND 90 AND DEW POINTS IN THE
LOWER AND MIDDLE 70S...SOME SUPERCELLS ARE POSSIBLE. WIND SHEAR
THROUGH THE MID LEVELS OF THE ATMOSPHERE MAY PROVIDE AN ENVIRONMENT
FAVORABLE FOR ROTATION.
ANOTHER MESOSCALE WEATHER SYSTEM IS EXPECTED TO BLOW UP THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT IN MINNESOTA AND TRACK
SOUTHEAST INTO OUR AREA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
TEMPERATURES REACHING THE MID 90S...AND DEWPOINTS INTO THE 70S WILL
COMBINE TO PRODUCE HEAT INDICES APPROACHING 105 IN SOME AREAS.
PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING. SOME OF
THESE MAY BE SEVERE WITH ADDITIONAL HEAVY RAIN. DRIER AND COOLER
AIR IS EXPECTED LATER WEDNESDAY THROUGH FRIDAY. MORE THUNDERSTORMS
ARE POSSIBLE SATURDAY.
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND MAY BE NEEDED AGAIN
LATE TONIGHT...AFTER MIDNIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKIn the hours before
Local storm report, Jul 6, 6:10 PM CDT, 1 hour 1 minute before
TTAA00 KLOT DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
510 PM CST SUN JUL 6 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM LEMONT IL WIND DAMAGE.
07/06/03 COOK LARGE LIMBS DOWN.
REPORTED BY PUBLIC.Local storm report, Jul 6, 6:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
618 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WHEELING IL 1 INCH HAIL
07/06/03 COOK LAKE-COOK RD AND RT 21.
REPORTED BY HAM RADIO
OPERATOR.
0502 PM BUFFALO GROVE IL 1 INCH HAIL
07/06/03 LAKE LAKE/COOK ROAD.
REPORTED BY HAM RADIO
OPERATOR.
0517 PM BLOOMINGDALE IL 1.75 INCH HAIL
07/06/03 DUPAGE ARMY TRAIL AND GARY
AVE. CAROL STREAM. .
REPORTED BY HAM RADIO
OPERATOR.
0520 PM WEST CHICAGO IL 1 INCH HAIL
07/06/03 DUPAGE 2 MI N OF RT 64 AND RT
59. REPORTED BY STORM
SPOTTER.
0526 PM GLENDALE HGTS IL 1.75 INCH HAIL
07/06/03 DUPAGE ALSO MINOR STREET
FLOODING. REPORTED BY
STORM SPOTTER.
0526 PM ADDISON IL 1 INCH HAIL
07/06/03 DUPAGE AT RT 83 AND GRAND AVE.
. REPORTED BY STORM
SPOTTER.
0615 PM ASHKUM IL .88 INCH HAIL
07/06/03 IROQUOIS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 6, 6:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
634 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM WHEATON IL .75 INCH HAIL
07/06/03 DUPAGE REPORTED BY STORM
SPOTTER.
0530 PM LOMBARD IL 1 INCH HAIL
07/06/03 DUPAGE REPORTED BY STORM
SPOTTER.Local storm report, Jul 6, 6:38 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
638 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM JOLIET IL .75 INCH HAIL
07/06/03 WILL REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 6, 6:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM CICERO IL .88 INCH HAIL
07/06/03 COOK REPORTED BY STORM
SPOTTER.Local storm report, Jul 6, 6:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
656 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM EVERGREEN PARK IL 1 INCH HAIL
07/06/03 COOK REPORTED BY STORM
SPOTTER.
0626 PM 10 W CHICAGO IL .75 INCH HAIL
07/06/03 COOK REPORTED BY STORM
SPOTTER AT 87TH AND
LAWNDALE.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:02 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 28 min |
| Jul 6, 8:39 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 36 min |
| Jul 7, 7:21 AM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle | 39 min |
| Jul 7, 7:39 AM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Kane, Kendall, LaSalle, McHenry | 51 min |
| Jul 7, 7:59 AM CDT | Special Marine Warning | LOT | 61 min | |
| Jul 7, 8:17 AM CDT | Severe Thunderstorm Warning | LOT | DuPage, Grundy, Will | 43 min |
| Jul 7, 8:42 AM CDT | Severe Thunderstorm Warning | LOT | Cook | 48 min |
| Jul 7, 9:00 AM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 45 min |
| Jul 7, 9:05 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 25 min |
| Jul 7, 9:09 AM CDT | Special Marine Warning | LOT | 66 min | |
| Jul 7, 9:27 AM CDT | Severe Thunderstorm Warning | LOT | Livingston | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.